Self-Medication with Over-the-Counter and Prescribed Drugs Causing Adverse-Drug-Reaction-Related Hospital Admissions: Results of a Prospective, Long-Term Multi-Centre Study
- 908 Downloads
Self-medication, including both the use of over-the-counter (OTC) drugs and the use of formerly prescribed drugs taken without a current physician’s recommendation, is a public health concern; however, little data exist regarding the actual risk.
We aimed to analyse self-medication-related adverse drug reactions (ADRs) leading to hospitalisation.
In a multi-centre, observational study covering a hospital catchment area of approximately 500,000 inhabitants, we analysed self-medication-related ADRs leading to hospital admissions in internal medicine departments. Data of patients with ADRs were comprehensively documented, and ADR causality was assessed using Bégaud’s algorithm. The included ADRs occurred between January 2000 and December 2008 and were assessed to be at least ‘possibly’ drug related.
Of 6,887 patients with ADRs, self-medication was involved in 266 (3.9 %) patients. In 143 (53.8 %) of these patients, ADRs were due to OTC drugs. Formerly prescribed drugs and potential OTC drugs accounted for the remaining ADRs. Most self-medication-related ADRs occurred in women aged 70–79 years and in men aged 60–69 years. Self-medication-related ADRs were predominantly gastrointestinal complaints caused by non-steroidal anti-inflammatory drugs (most frequently OTC acetylsalicylic acid [ASA, aspirin]). In 102 (38.3 %) of the patients with self-medication-related ADRs, a relevant drug–drug interaction (DDI), occurring between a self-medication and a prescribed medication, was present (most frequently ASA taken as an OTC drug and prescribed diclofenac).
In the general population, self-medication plays a limited role in ADRs leading to hospitalisation. However, prevention strategies focused on elderly patients and patients receiving interacting prescribed drugs would improve patient safety.
KeywordsIbuprofen Phenprocoumon Internal Medicine Department Electronic Supplementary Table Anatomical Therapeutic Chemical Group
The authors thank the following colleagues from the network of regional pharmacovigilance centres for their contribution over the years in data collection (regional centres Rostock, Greifswald, Jena and Weimar) and in quality assurance (Wuppertal): S. Müller, A. Zachow (Rostock), W. Siegmund, K. Wergin (Greifswald), D. Gruca, A. Scheuerlein (Jena), I.R. Günther, S. Surber, K. Fricke, B. Henzgen, R. Fünfstück (Weimar), S. Haffner and J. Szymanski (Wuppertal). We would also like to express our gratitude to Elizabeth Costello for language checking.
Conflicts of Interest
Bernd Drewelow has received lecture fees from BayerVital, Astra Zeneca and Pfizer; Katrin Farker has received third-party funding for research projects from Mitsubishi Pharma Deutschland GmbH and Novartis Pharma GmbH; Sven Schmiedl, Marietta Rottenkolber, Joerg Hasford, Dominik Rottenkolber, Marion Hippius, Karen Saljé and Petra Thürmann have no conflicts of interest to declare.
Sources of funding
The project was supported by the Federal Institute for Drugs and Medical Devices (Bundesinstitut für Arzneimittel und Medizinprodukte [BfArM], Bonn, Germany), V-11337/68605/2008-2010. The funding organization had no impact on study design, data collection and analysis, decision to publish, or preparation of the manuscript.
- 1.Bundesverband der Pharmazeutischen Industrie e.V. (BPI). Pharmadaten 2012. 2012 [cited 14/JAN/2014]. http://www.bpi.de/fileadmin/media/bpi/Downloads/Internet/Publikationen/Pharma-Daten/Pharmadaten_2012_DE.pdf.
- 3.Soller RW. Evolution of self-care with over-the-counter medications. Clin Ther. 1998;20 Suppl C:C134–40.Google Scholar
- 13.WHO. International drug monitoring. In: The role of hospital. Geneva: World Health Organisation; 1969.Google Scholar
- 14.Rzany B, Correia O, Kelly JP, Naldi L, Auquier A, Stern R. Risk of Stevens–Johnson syndrome and toxic epidermal necrolysis during first weeks of antiepileptic therapy: a case–control study. Study Group of the International Case Control Study on Severe Cutaneous Adverse Reactions. Lancet. 1999;353(9171):2190–4.PubMedCrossRefGoogle Scholar
- 16.WHO. Anatomical therapeutic chemical (ATC) classification index. Geneva: WHO Collaborating Centre for Drug Statistics Methodology; 1992.Google Scholar
- 17.Begaud B, Evreux JC, Jouglard J, Lagier G. [Imputation of the unexpected or toxic effects of drugs. Actualization of the method used in France]. Therapie. 1985;40(2):111–8.Google Scholar
- 21.International Conference on Harmonisation of Technical Requirements for Registration of Pharmaceuticals for Human Use (ICH). Maintenance of the ICH Guideline on Clinical Safety Data Management: Data Elements for Transmission of Individual Case Safety Reports E2B(R2). 2001 [cited 14/JAN/2014]. http://www.ich.org/fileadmin/Public_Web_Site/ICH_Products/Guidelines/Efficacy/E2B/Step4/E2B_R2__Guideline.pdf.
- 22.World Health Organization. Patient Safety Programme. 2004 [cited 14/JAN/2014]. http://www.who.int/patientsafety/about/en/.
- 23.The Joint Commission. 2013 National Patient Safety Goals. 2013 [cited 14/JAN/2014]. http://www.jointcommission.org/standards_information/npsgs.aspx.
- 24.Arzneimittelkommision der deutschen Ärzteschaft. Aktionsplan des Bundesministeriums für Gesundheit zur Verbesserung der Arzneimitteltherapiesicherheit (AMTS) in Deutschland. 2010 [cited 14/JAN/2014]. http://www.ap-amts.de/.
- 28.Paulose-Ram R, Hirsch R, Dillon C, Losonczy K, Cooper M, Ostchega Y. Prescription and non-prescription analgesic use among the US adult population: results from the third National Health and Nutrition Examination Survey (NHANES III). Pharmacoepidemiol Drug Saf. 2003;12(4):315–26.PubMedCrossRefGoogle Scholar
- 29.Lewis SC, Langman MJ, Laporte JR, Matthews JN, Rawlins MD, Wiholm BE. Dose–response relationships between individual nonaspirin nonsteroidal anti-inflammatory drugs (NANSAIDs) and serious upper gastrointestinal bleeding: a meta-analysis based on individual patient data. Br J Clin Pharmacol. 2002;54(3):320–6.PubMedCentralPubMedCrossRefGoogle Scholar
- 31.Onder G, Pedone C, Landi F, Cesari M, Della Vedova C, Bernabei R, et al. Adverse drug reactions as cause of hospital admissions: results from the Italian Group of Pharmacoepidemiology in the Elderly (GIFA). J Am Geriatr Soc. 2002;50(12):1962–8.Google Scholar
- 39.Dangoumau J, Evreux JC, Jouglard J. Method for determination of undesirable effects of drugs. Therapie. 1978;33(3):373–81.Google Scholar
- 42.Theophile H, Andre M, Miremont-Salame G, Arimone Y, Begaud B. Comparison of three methods (an updated logistic probabilistic method, the Naranjo and Liverpool algorithms) for the evaluation of routine pharmacovigilance case reports using consensual expert judgement as reference. Drug Saf. 2013;36(10):1033–44.PubMedCrossRefGoogle Scholar